• Newsletters
  • Facebook
  • Twitter
°
Wednesday, June 28, 2017
View complete forecast
News-Sentinel.com Your Town. Your Voice.

Drs. Roizen and Oz: Misophonia explains why everyday sounds bother people

Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.The Associated Press
Monday, March 13, 2017 03:54 am
Q: My co-worker cracks his knuckles all day long! Sometimes he does it in meetings. It bothers me so much I want to throttle him. Is something wrong with me? — Haley O., New York A: If you're one of those people who can't stand the sound of someone next to you chewing, cracking his knuckles or even breathing loudly, you may have a neuropsychiatric condition called misophonia.

Folks with misophonia have seemingly over-the-top reactions to everyday sounds. And since the condition was first identified in 2001, scientists have gone back and forth as to whether it is genuinely a medical condition. Presently, it's not recognized in the Diagnostic and Statistics Manual, which catalogs every psychological diagnosis a person could have.

But a recent study has identified differences in the brains of people with misophonia, indicating that it might indeed be a distinct condition. Researchers at the Institute of Neuroscience at Newcastle University in the U.K. did brain scans on people suffering with the condition and noticed that they have an abnormality in their frontal lobe — the area that controls emotion. So while most people aren't bothered by these everyday sounds, people with misophonia can't control their emotional response; their brains go into overdrive, their heart rate goes up and they begin to sweat.

No one knows for sure how common this problem is, but if you find yourself driven bonkers by noises that others hardly notice, take comfort in knowing that there may be a reason you react this way. So, what can you do about it?

• Limit your exposure to triggers (ear plugs and sound-dampening earphones are effective).

• Explain to colleagues who like to click their pen repeatedly or crack their knuckles that you may have a medical condition that makes those noises distressing to you.

• If a noise is really bothering you, leave the room.

• And when you feel distressed, close your eyes and take deep breaths to calm that emotional response.

Q: My 78-year-old grandmother was having trouble sleeping, so her doctor prescribed tranquilizers. That was 18 months ago! I think they have a terrible effect on her alertness, balance and overall health, but now she's hooked! Should I intervene? — Georgia F., Fayetteville, N.C.

A: You've identified a growing health issue that affects many elderly people: long-term use of benzodiazepines, such as Valium, Ativan and Xanax, to manage everything from anxiety and panic attacks to sleep disorders. In a recent study online in JAMA Psychiatry, researchers from the National Institute of Mental Health, Columbia and Yale universities and New York State Psychiatric Institute uncovered serious overprescription and long-term use of these tranquilizers despite concerns with "risks associated with long-term benzodiazepine use, especially in older patients."

In fact, more than 11 million folks had prescriptions for benzodiazepines in 2008, and 31 percent of the long-term users were 65-80 years old. Plus, the researchers say, several studies have found that primary-care physicians rather than psychiatrists write the majority of such prescriptions. They also suggest that a combination of factors may be at play, including lack of knowledge of the risks to the elderly and lack of appointment time to explore alternative treatments.

Whatever the reasons, for older folks, long-term use of benzodiazepine (more than 120 days) can cause impaired cognitive functioning, reduced mobility, compromised driving skills and an increased risk of falls.

Georgia, if you go with your grandmother to see her doctor, you can ask questions, remember answers and explore the safest way to reduce her dependence. The researchers suggest "an effective intervention involves gradual supervised benzodiazepine withdrawal (it's dangerous to stop abruptly), combined with psychotherapy focused on coping with dependency symptoms and underlying psychiatric symptoms." In other words, it takes time and trained medical supervision.

You also can help her by identifying whatever form of physical activity she can manage (chair-based yoga, walking, swimming-pool exercises). It's effective in reducing anxiety, improving sleep and helping her cope with withdrawal.

Dr. Mehmet Oz is host of “The Dr. Oz Show,” and Dr. Mike Roizen is Chief Wellness Officer and Chair of Wellness Institute at Cleveland Clinic. Email your health and wellness questions to youdocsdaily@sharecare.com.

Comments

News-Sentinel.com reserves the right to remove any content appearing on its website. Our policy will be to remove postings that constitute profanity, obscenity, libel, spam, invasion of privacy, impersonation of another, or attacks on racial, ethnic or other groups. For more information, see our user rules page.
comments powered by Disqus